Texas, 2015

Hail in Texas, May 13, 2015

May 13, 2015 · NWS OUN · 2 events in 1 county or zone

A few strong to marginally severe storms formed ahead of a warm front in western Texas and moved up into western north Texas during the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few strong to marginally severe storms formed ahead of a warm front in western Texas and moved up into western north Texas during the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:15 PM CST, 35 minutes earlier.

Area forecast discussion, May 13, 5:15 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT WED MAY 13 2015

.AVIATION...
0Z TAFS... IFR/LIFR CEILINGS WILL CONT THIS EVENING. CEILINGSWILL
LIKELY IMPROVE THURSDAY WITH EVERYONE EVENTUALLY AT MVFR/VFR
LEVELS. RAIN... HEAVY AT TIMES WILL CONTINUE TO MOVE ACROSS THE
REGION TONIGHT... GRADUALLY ENDING FROM WEST TO EAST. HOWEVER SOME
LOWERED VISIBILITIES WILL BE POSSIBLE THROUGH THU MORNING.
THUNDERSTORMS WILL ALSO BE POSSIBLE THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 412 PM CDT WED MAY 13 2015/

DISCUSSION...
PRIMARY PRECIPITATION SHIELD CONTINUES TO PIVOT EAST THROUGH
CENTRAL AND EASTERN PORTIONS OF THE COUNTY WARNING AREA...
ALTHOUGH CONVECTION IS REDEVELOPING IN THE TEXAS PANHANDLE AND
WEST TEXAS WHICH MAY MOVE INTO WESTERN PORTIONS OF THE AREA THIS
AFTERNOON AND EVENING AGAIN. HRRR AND OUNWRF SHOW THAT THIS MAY
PERSIST FOR A WHILE THIS EVENING IN WESTERN OKLAHOMA/NORTH TEXAS
BUT LIMITED INSTABILITY SHOULD PREVENT STORMS WIDESPREAD STORMS.
OVERALL... STILL EXPECT GENERAL DECREASE IN PRECIPITATION FROM
WEST TO EAST OVERNIGHT AND EARLY TOMORROW MORNING AS SHORTWAVE
MOVES NORTHEAST PAST THE AREA. FLASH FLOOD WATCH STILL LOOKS GOOD
AS THE MODERATE RAINFALL CAN STILL CAUSE FLOODING ISSUES BECAUSE
OF THE HEAVY RECENT RAINFALL.

STORMS EXPECTED AGAIN THURSDAY NIGHT INTO FRIDAY WITH MOISTURE
INCREASE AND PERHAPS A WEAK SHORTWAVE MOVING THROUGH THE AREA. THE
PRIMARY UPPER TROUGH APPROACHES AND INCREASES POPS SIGNIFICANTLY
FRIDAY NIGHT AND SATURDAY. DECENT SIGNAL OF A COMPLEX DEVELOPING
WEST AND MOVING INTO THE AREA SATURDAY MORNING WITH REDEVELOPMENT
EXPECTED AGAIN ON SATURDAY. THERE ARE STILL SOME QUESTIONS ON THE
EXPECTED EVOLUTION ON SATURDAY... BUT STILL WILL BE LOOKING AT THE
SEVERE WEATHER POTENTIAL FOR SATURDAY AS WE GET CLOSER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  80  65  79 /  80  20  30  40
HOBART OK         58  80  62  81 /  50  10  40  30
WICHITA FALLS TX  61  82  65  82 /  50  10  40  40
GAGE OK           55  83  60  82 /  60  10  30  20
PONCA CITY OK     58  80  65  80 /  90  30  20  30
DURANT OK         63  81  66  79 /  80  40  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OKZ007-008-012-
     013-017>020-022>048-050>052.

TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR TXZ083>090.

&&

30/25/25
Hazardous weather outlook, May 13, 11:34 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1234 PM CDT WED MAY 13 2015

OKZ004>048-050>052-TXZ083>090-141745-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1234 PM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.HEAVY RAINFALL AND FLOODING...
MODERATE TO HEAVY RAINFALL WILL CONTINUE TO EVOLVE THROUGH THE
AFTERNOON AND EVENING ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. RAINFALL WILL CONTINUE TO SPREAD NORTH-NORTHEAST
THROUGH THE LATE AFTERNOON... EVENING AND OVERNIGHT INTO CENTRAL
OKLAHOMA. WIDESPREAD ONE TO TWO INCHES OF RAIN IS EXPECTED FROM
NORTHERN TEXAS INTO CENTRAL OKLAHOMA... ALONG WITH ISOLATED AREAS
OF HEAVIER RAIN CAPABLE OF UP TO 3 INCHES OF ACCUMULATION. WITH
THE STATE OF THE WATERSHED ACROSS PORTIONS OF CENTRAL INTO
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... THIS ADDITIONAL
RAINFALL COULD EASILY RESULT IN FLASH FLOODING. THEREFORE... A
FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL AND
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

REMEMBER... WHEN ENCOUNTERING FLOODED ROADWAYS... TURN AROUND
DO NOT DROWN.

.RIVER AND STREAM FLOODING...
MANY RIVERS AND STREAMS ACROSS PORTIONS OF CENTRAL AND SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS REMAIN NEAR OR AT FLOOD STAGE DUE
TO RECENT RAINFALL. ADDITIONAL RAINFALL TODAY WILL LIKELY RESULT
IN INCREASED RIVER FLOODING.

.THUNDERSTORMS...
MOST ACROSS THE REGION WILL ONLY EXPERIENCE RAIN WITH SOME
ISOLATED RUMBLES OF THUNDER. HOWEVER... THERE IS AN INCREASED
CHANCE OF THUNDER LIKELY THIS AFTERNOON AND EVENING ACROSS WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA. A FEW STORMS MAY BE CAPABLE OF
HAIL TO THE SIZE OF QUARTERS... BUT NO WIDESPREAD OR SIGNIFICANT
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.FLOODING...
ADDITIONAL ROUNDS OF RAINFALL WILL BE POSSIBLE BEGINNING THURSDAY
NIGHT THROUGH THE WEEKEND... INCREASING THE CHANCES FOR FLOODING.
RIVER FLOODING MAY CONTINUE INTO NEXT WEEK IN SOME LOCATIONS.

.THUNDERSTORMS...
SOME THUNDERSTORMS MAY OCCUR IN NORTHERN TEXAS AND SOUTHERN
OKLAHOMA THURSDAY NIGHT AND FRIDAY MORNING. SEVERE THUNDERSTORMS
WILL BE POSSIBLE LATE FRIDAY ACROSS PORTIONS OF WESTERN OKLAHOMA
AND ADJACENT PARTS OF NORTH TEXAS. SEVERE THUNDERSTORMS ARE ALSO
ANTICIPATED ON SATURDAY ACROSS MOST OF CENTRAL AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Local storm report, May 13, 12:09 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
109 PM CDT WED MAY 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      WICHITA FALLS           33.91N 98.50W
05/08/2015                   WICHITA            TX   LAW ENFORCEMENT

            MANY ROADS IMPASSABLE DUE TO FLOODWATERS. SEVERAL HIGH
            WATER RESCUES.

&&

MAUSTIN
Local storm report, May 13, 12:10 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
110 PM CDT WED MAY 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLOOD            LAWTON                  34.60N 98.42W
05/13/2015                   COMANCHE           OK   PUBLIC

            MINOR STREET FLOODING IN LAWTON.

&&

TLINDLEY
Local storm report, May 13, 1:08 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
208 PM CDT WED MAY 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLOOD            4 NNE ELGIN             34.84N 98.26W
05/13/2015                   COMANCHE           OK   DEPT OF HIGHWAYS

            FLOOD WATERS COVERED PORTIONS OF HIGHWAY 277NORTH OF
            ELGIN TO THE FLETCHER VICINITY.

&&

TLINDLEY
Special weather statement, May 13, 5:12 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT WED MAY 13 2015

TXZ083-084-087-132345-
KNOX TX-HARDEMAN TX-FOARD TX-
612 PM CDT WED MAY 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...SOUTHWESTERN
HARDEMAN AND FOARD COUNTIES UNTIL 645 PM CDT...

AT 610 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES NORTHEAST OF SWEARINGEN TO 11 MILES NORTHEAST OF CHALK TO 10
MILES EAST OF GUTHRIE...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3423 10005 3424 10001 3423 10000 3434 9999
      3437 9970 3409 9967 3368 9980 3364 9999
      3383 10000 3384 10005
TIME...MOT...LOC 2310Z 246DEG 26KT 3422 10010 3397 10007 3368 10015

The radar

The Altus AFB radar (KFDR), 84 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Foard

When
May 13, 5:50 PM CST
Where
Foard County, 7.56 mi NW of Crowell
Measured
1 in hail
Reported by
Public
Coordinates
34.060, -99.810

Time estimated from radar.

Hail, Foard

When
May 13, 7:35 PM CST
Where
Foard County, 1.15 mi W of Thalia
Measured
1.75 in hail
Reported by
Public
Coordinates
33.980, -99.560

Delayed report of hail along highway 70 between Crowell and Thalia. Time estimated from radar. No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580091, 580092.